Author(s): Sellens C, Morrison L
A 9-year-old girl accidentally injected her right thumb with an adult dose of epinephrine through an auto-injector syringe, delivering 0.3 mg of 1:1000 epinephrine. This injection caused immediate ischemic changes in the digit. This is the first reported case of accidental self injection by a child of an adult dose of epinephrine and its successful treatment with low-dose phentolamine simultaneously infiltrated directly into the puncture area and along the course of the digital artery. The use of phentolamine as a specific competitive alpha-adrenergic antagonist to epinephrine has been well documented in adults and animal models. This report compares the management of a pediatric case to that of all reported adult cases of accidental subcutaneous epinephrine injections. This case suggests a pattern of infiltration with low-dose phentolamine that may be the most effective form of treatment for this condition in a patient of any age.